Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Las Vegas, NV

June 25, 2020Inyo County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 25, 2020, 4:57 PM PDT for Inyo County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 4:57 PM PDT (23:57 UTC)
Expired
Jun 25, 2020, 5:45 PM PDT
In force
48 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 131 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 12.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3865 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WUUS55 KVEF 252357
SVRVEF
CAC027-260045-
/O.NEW.KVEF.SV.W.0007.200625T2357Z-200626T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
457 PM PDT Thu Jun 25 2020

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Inyo County in south central California...

* Until 545 PM PDT.

* At 456 PM PDT, a severe thunderstorm was located over Olancha, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Olancha and Cartago. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3614 11801 3631 11807 3641 11788 3615 11779
TIME...MOT...LOC 2356Z 252DEG 0KT 3625 11796 

HAIL...1.00IN
WIND...60MPH
 
$$

BP
2 follow-up statements
972 
WWUS55 KVEF 260019
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
519 PM PDT Thu Jun 25 2020

CAC027-260045-
/O.CON.KVEF.SV.W.0007.000000T0000Z-200626T0045Z/
Inyo CA-
519 PM PDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR SOUTHWESTERN INYO COUNTY...

At 518 PM PDT, a severe thunderstorm was located near Olancha, moving
northeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

Locations impacted include...
Olancha and Cartago. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3615 11794 3631 11804 3638 11793 3641 11788
      3619 11780
TIME...MOT...LOC 0018Z 242DEG 6KT 3627 11792 

HAIL...1.00IN
WIND...60MPH
 
$$

BP
755 
WWUS55 KVEF 260041
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
541 PM PDT Thu Jun 25 2020

CAC027-260050-
/O.EXP.KVEF.SV.W.0007.000000T0000Z-200626T0045Z/
Inyo CA-
541 PM PDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN INYO COUNTY WILL
EXPIRE AT 545 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3615 11794 3631 11804 3638 11793 3641 11788
      3619 11780
TIME...MOT...LOC 0040Z 252DEG 0KT 3627 11792 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:27 PM PDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 25, 2:27 PM PDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
227 PM PDT Thu Jun 25 2020

.SYNOPSIS...Continued afternoon thunderstorm activity with brief
heavy rain and gusty outflow winds possible once again tomorrow
afternoon as upper-level low pressure system moves over head.
Another more potent system will impact the region with strong
winds over the weekend followed by cooler temperatures next week.
&&

.SHORT TERM...Through Saturday.

Concerns for the short term focus on afternoon thunderstorm
chances through Friday.

An upper-level low traversing the region through Friday over top
modest pacific moisture, resulting in afternoon instability with
ample forcing for ascent producing thunderstorms, mainly near the
upper-level low center and elongated trough axis extending from
central Nevada to the Sierra Nevada. This trough will continue
sinking southeast tomorrow, with the center coming nearly over Las
Vegas tomorrow evening. With the trough axis shearing out a bit,
lift will be a little less, lapse rates are already quite steep
across southern Nevada, and forecast minor moisture increases with
even steeper lapse rates will support afternoon CAPE values of
500-1500 J/kg. Mountains should have no problem initiating
activity, with storms following the low center and moving off the
mountains in the evening. Large inverted-v soundings indicate the
primary threat will be wind, with outflow gusts of 40-50 MPH
possible.

Saturday should be fairly quite. Lingering moisture may produce a
few buildups over the higher terrain, but not much upper-level
support for any storms that do form to de-anchor.

.LONG TERM...Sunday through Thursday.

Upper-level trough number 2 for the forecast period impacts the
area for the latter half of the weekend into next week. A rather
potent trough, especially by late-June standards, will swing
across the Intermountain West Sunday through Thursday, with the
base of the trough swinging across the area. This will result in
a belt of strong south to southwesterly winds on Sunday with a
sharp drop in temperatures to start next week. Much of next week
will be on the cool side with quiet weather as flow transitions
from northwest behind the departing trough to southwest as a ridge
of high pressure builds in near the four corners with a weak
trough off the west coast.
&&

.AVIATION...For McCarran...Gusty winds this afternoon will vary
between easterly and southeasterly through around 00z. Gusts will be
prevalent during that time with sustained speeds around 10-12 knots
gusting around 20 knots. After 00z, winds will become more southerly
between 180-220 with continued gusty winds through around sundown.
The question after 06z tonight is if an outflow from storms over
central NV will make it all the way down into the Las Vegas valley
which would shift winds to the northwest and pick speeds back up to
10-15 knots until around 10z. Confidence is building in this
scenario. Tomorrow, afternoon showers and storms in and around the
valley will be possible primarily between 21z-01z with strong,
outflow winds being a primary concern.

For the rest of southern Nevada, northwest Arizona and southeast
California...Showers and storms will continue to develop across Inyo
County and the southern Great Basin with strong winds being the
primary concern. Other areas will remain dry with breezy, southerly
winds through this evening. An outflow boundary will push southward
into southern NV which will shift winds to the north/northwest
before it washes out around the I-15 corridor. Winds behind the
boundary could come up to speeds of 20 knots gusting 30 knots.
Prevailing southerly winds will be present again on Friday. However,
there will be chances for showers and thunderstorms across all of
southern NV and southeast Cali where gusty winds continue to be a
concern.
&&

.FIRE WEATHER...Elevated to critical fire weather concerns over the
next few days across the region. Isolated to scattered
thunderstorms over the southern Great Basin will expand further
south Friday afternoon. Dry lightning may be a concern, but the
bigger concern will be gusty outflow winds. Another round of more
widespread winds and low humidity will create critical concerns
for Sunday, lingering into Monday for Northwest Arizona.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/FIRE...Steele
AVIATION..........Guillet

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.